Alert archive / South Dakota / Wind Chill Advisories in 2011
Wind Chill Advisory 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Jan 23, 2011, 8:17 AM CST for Big Stone County, Traverse County, Minnesota; 10 counties in South Dakota. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2011, 8:17 AM CST (14:17 UTC)
- Expired
- Jan 23, 2011, 11:48 AM CST
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817 WWUS43 KABR 231417 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 817 AM CST SUN JAN 23 2011 ...BITTER WIND CHILLS THIS MORNING... .GUSTY SOUTHERLY WINDS COMBINED WITH TEMPERATURES WELL BELOW ZERO WITH CONTINUE TO PRODUCE BITTER WIND CHILLS UNTIL THIS AFTERNOON WHEN TEMPERATURES BEGIN TO RISE ABOVE ZERO. MNZ039-046-SDZ006>008-011-018>023-231800- /O.NEW.KABR.WC.Y.0007.110123T1417Z-110123T1800Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 817 AM CST SUN JAN 23 2011 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. * SOUTHERLY WINDS OF 10 TO 20 MPH WILL PRODUCE WIND CHILL VALUES OF -25 TO -30 THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
1 follow-up statement
194 WWUS43 KABR 231748 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1148 AM CST SUN JAN 23 2011 MNZ039-046-SDZ006>008-011-018>023-231900- /O.CAN.KABR.WC.Y.0007.000000T0000Z-110123T1800Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE 1148 AM CST SUN JAN 23 2011 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND CHILL ADVISORY. TEMPERATURES HAVE RISEN JUST ENOUGH TO BRING WIND CHILL VALUES ABOVE THE CRITICAL -25 THRESHOLD. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 3:54 AM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Jan 23, 3:54 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 354 AM CST SUN JAN 23 2011 .SHORT TERM...THROUGH TUESDAY MAIN FOCUS IS ON TODAY AND MONDAY...IN WHICH WE SEE TWO CLIPPER SYSTEMS PROGRESS ACROSS THE NORTHERN PLAINS. THE FIRST...WHICH IS MAINLY A REFLECTION OF WEAK WARM ADVECTION...IS BRINGING LIGHT SNOWFALL TO NORTH DAKOTA...WHICH MAY BRIEFLY CROSS INTO SOUTH DAKOTA/WEST CENTRAL MINNESOTA TODAY. SOUTH/SOUTHWEST WINDS OF 10 TO 20KTS WILL TRANSLATE TO THE SURFACE...WHICH GIVES US SOME CAUSE FOR CONCERN. THE FIRST IS THAT DUE TO STRONG RADIATIVE FORCING OVERNIGHT...TEMPERATURES HAVE DIPPED AS LOW AS THE 20S BELOW ZERO. THE COMBINATION OF CLOUDS AND SOUTH WINDS WILL FORCE TEMPERATURES TO WARM BEFORE SUNRISE. WINDS RIGHT NOW ARE LIGHT OR CALM...HOWEVER AS THEY INCREASE IT POTENTIALLY PUSHES WIND CHILL VALUES DOWN TO ADVISORY LEVEL. MAIN QUESTION IS HOW RAPIDLY WARM ADVECTION/TEMPERATURE INCREASES EARLY THIS AM COUNTERACT INCREASING WIND SPEED. WILL MONITOR OBSERVATIONS TO DETERMINE IF WIND CHILL VALUES AND WIND SPEEDS WARRANT A WIND CHILL ADVISORY. THE OTHER ISSUE IS IF 10 TO 20KTS ARE STRONG ENOUGH TO CAUSE BLOWING SNOW ISSUES. GIVEN THAT SNOW COVER HAS BEEN PRONE TO BLOWING AND DRIFTING IN THE PAST WITH THESE SPEEDS...ADDED BLOWING SNOW TO THE FORECAST...HOWEVER DO NOT ANTICIPATE IT WILL BE WIDESPREAD ENOUGH TO CAUSE SIGNIFICANT PROBLEMS FOR THE CWA. CLIPPER MOVING ACROSS NORTHERN MINNESOTA TONIGHT WILL TRANSLATE INTO CONTINUED LIGHT SNOW FOR NORTHEAST COUNTIES. WINDS WILL REMAIN ABOUT THE SAME...AND GRADUALLY TRANSITION TO THE NORTHWEST AS WE SWITCH TO A COLD ADVECTION REGIME DURING THE DAY MONDAY. WARM ADVECTION RETURNS TO THE REGION LATE IN THE PERIOD. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY THE EXTENDED PERIOD IS BEGINNING TO LOOK FAIRLY QUIET...WITH LITTLE TO NO PRECIPITATION AND HINTS OF WARMER TEMPERATURES. HIGH PRESSURE DROPS OVER THE REGION TUESDAY NIGHT AND REMAINS THROUGH THE DAY WEDNESDAY. A TROUGH/FRONTAL BOUNDARY APPROACHES AND PUSHES ACROSS THE AREA LATE WEDNESDAY NIGHT AND THURSDAY...BUT MOISTURE AND UPPER LEVEL SUPPORT LOOK TO BE LIMITED AT THAT TIME...SO WILL KEEP THINGS DRY. THE LOW ASSOCIATED WITH THIS TROUGH INTENSIFIES QUITE A BIT OVER CENTRAL CANADA THURSDAY NIGHT AND TRACKS TOWARD THE GREAT LAKES ON FRIDAY. CURRENT MODELS INDICATE THAT PRECIPITATION WITH THIS SYSTEM WILL STAY EAST OF THE CWA. FAIRLY STRONG HIGH PRESSURE DROPS OVER THE PLAINS AS THE SYSTEM CONTINUES TO PUSH EASTWARD. TEMPERATURES WILL BE IN THE MIDST OF A WARMING TREND WHEN THE PERIOD STARTS...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES. BY THE END OF THE PERIOD HOWEVER...MODEL GUIDANCE HINTING AT BELOW NORMAL TEMPERATURES RETURNING IN ASSOCIATION WITH THE STRONG SURFACE HIGH...MAINLY ON SATURDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN AREA OF LIGHT SNOW WILL TRACK ACROSS THE EASTERN CWA DURING THE MORNING...AFFECTING KABR AND POSSIBLY KATY WITH MVFR VSBYS. CIGS ARE EXPECTED TO REMAIN VFR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 23, 3:22 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 322 AM CST SUN JAN 23 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 322 AM CST SUN JAN 23 2011 /222 AM MST SUN JAN 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WEAK WEATHER SYSTEM MOVING ACROSS NORTH DAKOTA WILL ALLOW FOR SOME LIGHT SNOW SHOWERS TO PASS THROUGH THE NORTHERN TIER OF SOUTH DAKOTA. THE COMBINATION OF A COLD START TO THE DAY...AND A SOUTHERLY BREEZE...WILL RESULT IN VERY LOW WIND CHILL VALUES EARLY THIS MORNING...HOWEVER TEMPERATURES WILL RAPIDLY WARM THROUGHOUT THE DAY. THE SOUTHERLY BREEZE WILL ALSO RESULT IN POCKETS OF BLOWING AND DRIFTING SNOW...ALTHOUGH THIS IS NOT EXPECTED TO BE A WIDESPREAD PROBLEM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW SHOWERS WILL REMAIN IN THE FORECAST THROUGH MONDAY...ALTHOUGH WE WILL ONLY SEE A DUSTING AT BEST. POCKETS OF BLOWING SNOW ARE ALSO POSSIBLE AS WINDS SWING AROUND TO THE NORTHWEST...ALTHOUGH AGAIN...THIS IS NOT EXPECTED TO BE A WIDESPREAD PROBLEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Special weather statement, Jan 23, 5:44 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 544 AM CST SUN JAN 23 2011 MNZ039-046-SDZ004>011-016>023-034>037-051-231600- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...HERREID... EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH... WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE...ONIDA...PIERRE...HIGHMORE... MILLER...FORT THOMPSON 544 AM CST SUN JAN 23 2011 TEMPERATURES IN THE SINGLE DIGITS AND TEENS BELOW ZERO WILL SLOWLY WARM THROUGH THE EARLY MORNING DUE TO AN INTERMITTENT LIGHT SOUTHERLY WIND. THIS BREEZE...HOWEVER...WILL AID IN PUSHING WIND CHILL VALUES INTO THE MINUS 20 TO MINUS 30 DEGREE RANGE THROUGH THE MID AND LATE MORNING HOURS. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 8:15 PM CST | Wind Chill Advisory | ABR | Big Stone, Traverse | 4 hr |
Nearby
Wind Chill Advisories in South Dakota, 2011Wind Chill Advisories in Minnesota, 2011Every wind chill advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.